MAUDE Adverse Event Report: MICRO THERAPEUTICS, INC. DBA EV3 AXIUM PRIME BRPL HLX; DEVICE, VASCULAR, FOR PROMOTING EMBOLIZATION

MICRO THERAPEUTICS, INC. DBA EV3 AXIUM PRIME BRPL HLX; DEVICE, VASCULAR, FOR PROMOTING EMBOLIZATION
Model Number APB-1-2-HX-ES
Medical Device Problem Code Physical Resistance/Sticking (4012)
Health Effect - Clinical Code No Clinical Signs, Symptoms or Conditions (4582)
Date of Event 06/07/2022
Type of Reportable Event Malfunction
Event or Problem Description
Medtronic received a report that one of the coil failed to pass the microcatheter's hub.The second coil was stretched in the microcatheter.The third coil's wire was broken when the doctor took it out.No patient symptoms or further complications were reported as a result of this event.The device and any accessories were prepared as indicated in the ifu.Additional information received that there were no symptoms associated with this event.The model number of the coil that failed to pass the microcatheter hub (lot number a239068) b239068.The coil did not come out of the introducer sheath smoothly.There was no kink/damage to the coil observed after removal.The catheter was not a medtronic product; stryker sl-10.The coil¿s wire was broken inside the box.There were no issues that resulted in the damage that was found.Additional information was received that there was preparation completed before the damage was noticed and that the damage was noticed immediately after opening the package.There was no damage or evidence of tampering to device packaging.The proximal end of the pushwire was secured in the guidewire clip when the package was opened.
 
Additional Manufacturer Narrative
H3: the axium prime coil was returned for analysis.The excelsior sl-10 micro catheter used in the event was not returned.The excelsior sl-10 micro catheter has a labeled id (inner diameter) of 0.0165¿, as per an online source.Per the axium prime coil ifu (instructions for use): ¿axium prime detachable coils should be delivered through a microcatheter with a minimum inside diameter of 0.0165¿-0.017¿ with two marker bands¿ therefore, the excelsior sl-10 micro catheter was found to be compatible for use with the axium prime coil.The axium prime implant coil was returned within its introducer sheath.The axium prime coil was found to be inverted within the introducer sheath with the wavelock at the distal end.The pushwire was found to be bent at 68.0cm from proximal end.The axium prime implant coil was found to be broken/missing.However, the polypropylene still intact.No damages or irregularities were found with the introducer sheath.No other anomalies were observed.The axium prime coil was pushed out from introducer sheath without any issues.The axium prime coil could not be used for testing with an in-house microcatheter due to its damaged condition.Based on the device analysis and the reported information, the customer¿s report of ¿coil resistance /stuck in catheter hub¿ was con firmed as the axium prime coil was found to be damaged.However, the root cause could not be determined as the axium prime coil could not be used for resistance testing with an in-house micro catheter due to its damaged condition.Possible causes for coil resistance at catheter hub are, but not limited to, failure to hydrate the coil prior to use, failure to utilize continuous flush, failure to use a compatible microcatheter for delivery, and use of an improper hubbing technique (over tightening of the rhv/sheath firmly seated into hub).Improper hubbing technique could not be ruled out as a potential root cause for the event.The customer reported preparing the axium prime coil prior to use (which includes implant coil hydration).The excelsior sl-10 catheter was found to be compatible for use with the axium prime coil.Information regarding if a continuous flush was used was not reported.Therefore, any contributing factors could not be assessed.It is possible that the damage to the implant coil and the pushwire occurred during the attempt to push the coil through the micro catheter against the reported resistance.However, the cause of resistance could not be determined.Medtronic is submitting this report to comply with fda reporting regulations under 21 cfr parts 4 and 803.This report is based upon information obtained by medtronic, which the company may not have been able to fully investigate or verify prior to the date the report was required by the fda.Medtronic has made reasonable efforts to obtain more complete information and has provided as much relevant information as is available to the company as of the submission date of this report.This report does not constitute an admission or a conclusion by fda, medtronic, or its employees that the device, medtronic, or its employee caused or contributed to the event described in the report.In particular, this report does not constitute an admission by anyone that the product described in this report has any ¿defects¿ or has ¿malfunctioned¿.These words are included in the fda 3500a form and are fixed items for selection created by the fda to categorize the type of event solely for the purpose of regulatory reporting.Medtronic objects to the use of these words and others like them because of the lack of definition and the connotations implied by these terms.This statement should be included with any information or report disclosed to the public under the freedom of information act.Any required fields that are unpopulated are blank because the information is currently unknown or unavailable.A good faith effort will be made to obtain the applicable information relevant to the report.If information is provided in the future, a supplemental report will be issued.

Brand Name
AXIUM PRIME BRPL HLX
Common Device Name
DEVICE, VASCULAR, FOR PROMOTING EMBOLIZATION
Manufacturer (Section D)
MICRO THERAPEUTICS, INC. DBA EV3
9775 toledo way
irvine CA 92618
Manufacturer (Section G)
MICRO THERAPEUTICS, INC. DBA EV3
9775 toledo way
irvine CA 92618
Manufacturer Contact
glen belmer
9775 toledo way
irvine, CA 92618
6122713209
MDR Report Key18900132
Report Number2029214-2024-00433
Device Sequence Number7838859
Product Code KRD
UDI-Device Identifier00847536032095
UDI-Public00847536032095
Combination Product (Y/N)N
Initial Reporter CountryKS
PMA/510(K) Number
K151447
Number of Events Summarized1
Summary Report (Y/N)N
Serviced by Third Party (Y/N)N
Reporter Type Manufacturer
Report Source Foreign,Health Professional,Company Representative,Distributor
Initial Reporter Occupation Physician
Type of Report Initial
Report Date (Section B) 03/13/2024
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? No
Is this a Product Problem Report? Yes
Operator of Device Health Professional
Device Expiration Date07/22/2024
Device Model NumberAPB-1-2-HX-ES
Device Catalogue NumberAPB-1-2-HX-ES
Device Lot NumberB239068
Was Device Available for Evaluation? Device Returned to Manufacturer
Date Returned to Manufacturer01/12/2024
Is the Reporter a Health Professional? Yes
Type of Report(Section G)Thirty-Day
Initial Date Received by Manufacturer 02/19/2024
Initial Report FDA Received Date03/14/2024
Was Device Evaluated by Manufacturer? (Y/N) Yes
Date Device Manufactured07/23/2021
Is the Device Labeled for Single Use? (Y/N) Yes
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Usage of Device Initial
Patient Sequence Number1
Patient SexUnknown